Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 32, NWS Hastings, NE

July 6, 2024Phelps County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 6, 2024, 1:28 PM CDT for Phelps County, Nebraska. It was in force for 17 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2024, 1:28 PM CDT (18:28 UTC)
Expired
Jul 6, 2024, 1:45 PM CDT
In force
17 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 95 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:44 PM CDTHAIL 1.759 Ne Bertrand, NEA image sent in from social media.
Jul 6, 1:44 PM CDTHAIL 1.759 Ne Bertrand, NEA image sent in from social media.
Jul 6, 1:46 PM CDTHAIL 19 S Elm Creek, NE
Jul 6, 1:46 PM CDTHAIL 19 S Elm Creek, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WFUS53 KGID 061828
TORGID
NEC137-061845-
/O.NEW.KGID.TO.W.0032.240706T1828Z-240706T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
128 PM CDT Sat Jul 6 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northwestern Phelps County in south central Nebraska...

* Until 145 PM CDT.

* At 128 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Overton, or 14 miles northwest of
  Holdrege, moving east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Phelps County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4062 9959 4067 9957 4065 9933 4052 9940
TIME...MOT...LOC 1828Z 286DEG 24KT 4062 9951 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Rossi
2 follow-up statements
303 
WWUS53 KGID 061836
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
136 PM CDT Sat Jul 6 2024

NEC137-061845-
/O.CON.KGID.TO.W.0032.000000T0000Z-240706T1845Z/
Phelps NE-
136 PM CDT Sat Jul 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHWESTERN PHELPS COUNTY...

At 136 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Overton, or 13 miles northwest of
Holdrege, moving east at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Phelps County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4060 9955 4065 9952 4062 9935 4052 9940
TIME...MOT...LOC 1836Z 285DEG 22KT 4061 9948 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Rossi
691 
WWUS53 KGID 061844
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
144 PM CDT Sat Jul 6 2024

NEC137-061853-
/O.EXP.KGID.TO.W.0032.000000T0000Z-240706T1845Z/
Phelps NE-
144 PM CDT Sat Jul 6 2024

...THE TORNADO WARNING FOR NORTHWESTERN PHELPS COUNTY WILL EXPIRE AT
145 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
Phelps county through 2 PM CDT.

&&

LAT...LON 4060 9955 4065 9952 4062 9935 4052 9940
TIME...MOT...LOC 1843Z 286DEG 24KT 4060 9942 

$$

Rossi

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 6, 12:42 PM CDT, 46 minutes earlier. Its key messages:

  • Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
  • Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
  • High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1242 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Severe storms are possible across the area this afternoon into
  this evening. The main threats will be large hail and damaging
  winds.

- Showers and storms will also be possible Sunday and again on
  Wednesday. Severe weather is not expected at this time.

- High temperatures will range from the mid 70s to mid 90s with
  low temperatures in the mid 50s to lower 70s.

&&

.DISCUSSION...
Issued at 411 AM CDT Sat Jul 6 2024

Today and tonight...

A broad, upper trough is over most of the country with an upper
ridge over the West Coast. Clear to mostly clear skies are across
south central and central Nebraska and north central Kansas with
temperatures in the 50s and 60s. Winds are generally light and
variable. An upper disturbance will pass over the central Plains
today, and this will create enhanced lift over the area. Fairly high
CAPE, wind shear, and mid-level lapse rates will be over the area
this afternoon which will contribute to possible severe
thunderstorms. Most of the forecast area is in a slight risk for
severe storms with the rest of the area in a marginal risk. The main
timing for severe storms appears to be this afternoon into this
evening. Some storms may develop (up to around a 40% chance) this
morning across mainly areas along and north of I-80, but these
storms are not expected to be severe. The main threats with the
strongest storms today will be large hail and damaging winds.
Additional showers and storms may develop (up to around a 35%
chance) tonight but are not expected to be severe. There is some
uncertainty in regards to high temperatures this afternoon due to
possible morning and early afternoon convection. Generally expect
high temperatures today to range from the upper 70s to mid 90s.
Temperatures across north central Kansas and portions of south
central Nebraska will have the potential to heat up due to a surface
trough in place. Low temperatures tonight are expected to be in the
50s and 60s.

Sunday through Monday night...

Another upper level disturbance will move over the area on Sunday
along with a cold front. This will lead to continued rain and storm
chances (up to around 65%) during the day on Sunday. Severe weather
is generally not expected on Sunday with much lower instability and
wind shear. Temperatures will be cooler with highs mostly in the
70s. Temperatures Sunday night will also be cooler with lows mainly
in the 50s with clearing skies and light northerly winds. The upper
trough will still be over the region on Monday but no precipitation
is expected. Light northerly winds will be present on Monday with
highs in the lower to mid 80s. Low temperatures Monday night will
range from the mid 50s to lower 60s.

Tuesday through Friday night...

South central and central Nebraska and north central Kansas will be
on the backside of the upper trough on Tuesday. An upper ridge will
be building over the western part of the country. Temperatures on
Tuesday are expected to warm up into the mid 80s to lower 90s. Low
temperatures Tuesday night will be in the upper 50s to mid 60s. Rain
and storm chances (15% to 20%) return to parts of the area on
Wednesday as an upper disturbance moves overhead. Temperatures on
Wednesday will be similar or slightly cooler than the previous day.
Low temperatures Wednesday night will be similar to the previous
night. Temperatures are expected to continue heating up Thursday and
Friday with highs reaching the mid 80s to mid 90s on Friday. This
will be a result of an upper ridge to the west having more impact
across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1234 PM CDT Sat Jul 6 2024

For KGRI/KEAR Airports:

Showers and thunderstorms moving across the area will impact the
TAF sites this afternoon. The most likely timeframe for KEAR
will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at
KGRI. Some of these thunderstorms are expected to produce hail
to the size of golf balls and potentially brief gusts of over 60
mph. There may be brief visibility reductions in heavy rain as
well. CIGS are expected to remain VFR through the evening with
bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly
toward the end of the period Sunday morning. Wind direction will
be pretty variable through the period, but generally easterly
through this evening (other than near thunderstorms where winds
will be erratic and gusty). Winds will become light and variable
overnight, then northerly mid- to late Sunday morning. Outside
of thunderstorm impacts, winds are expected to be 8 kts or less
through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Hickford
Hazardous weather outlook, Jul 6, 4:45 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
445 AM CDT Sat Jul 6 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
445 AM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this morning mainly along and north of
Interstate 80. No severe weather is expected.

Strong to severe storms will likely develop and move across the
outlook area this afternoon into this evening. Hail up to the size
of golf balls and wind gusts in excess of 60 mph will be possible.

Thunderstorms will again be possible tonight but are not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday night and again
Wednesday into Wednesday night. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 6, 1:03 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
103 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     Hail             2 NNE Willow Island     40.90N 100.05W
07/06/2024  M2.00 Inch       Dawson             NE   Public

            Image of hail next to measuring tape sent in
            through social media.

&&

KS
Local storm report, Jul 6, 1:04 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
104 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Hail             2 ENE Lexington         40.79N 99.71W
07/06/2024  E0.88 Inch       Dawson             NE   Trained Spotter

&&

KS
Local storm report, Jul 6, 1:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
107 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Hail             1 NE Johnson Lake       40.69N 99.83W
07/06/2024  M1.50 Inch       Gosper             NE   Public

            Social media image sent in next to ruler.

&&

KS
Local storm report, Jul 6, 1:15 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
115 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Funnel Cloud     5 WSW Overton           40.70N 99.63W
07/06/2024                   Dawson             NE   Trained Spotter

            Estimated location of spotter.

&&

KS
Local storm report, Jul 6, 1:24 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
124 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Hail             5 W Overton             40.73N 99.63W
07/06/2024  M1.75 Inch       Dawson             NE   Trained Spotter

&&

KS
Local storm report, Jul 6, 1:28 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
128 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Funnel Cloud     5 SSE Overton           40.68N 99.50W
07/06/2024                   Dawson             NE   Storm Chaser

            Storm chaser reported a funnel cloud about
            3/4 of the way to the ground. The funnel is
            becoming rain wrapped.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:28 AM CDTSpecial Weather StatementGIDDawson47 min
Jul 6, 11:36 AM CDTSevere Thunderstorm WarningGIDDawson39 min
Jul 6, 12:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson50 min
Jul 6, 12:25 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper50 min
Jul 6, 12:51 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson39 min
Jul 6, 1:08 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson, Gosper, Phelps52 min
Jul 6, 1:12 PM CDTTornado WarningGIDDawson, Gosper, Phelps18 min
Jul 6, 1:47 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Kearney, Phelps43 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps45 min
Jul 6, 2:05 PM CDTSpecial Weather StatementGIDDawson40 min
Jul 6, 2:10 PM CDTTornado WarningGIDKearney, Phelps20 min
Jul 6, 2:29 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Kearney46 min
Jul 6, 2:29 PM CDTTornado WarningGIDKearney16 min
Jul 6, 2:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson29 min
Jul 6, 2:38 PM CDTTornado WarningGIDGosper, Phelps10 min
Jul 6, 2:39 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson, Gosper, Phelps51 min
Jul 6, 3:10 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney50 min
Jul 6, 3:19 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Gosper, Kearney, Phelps41 min
Jul 6, 3:31 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper44 min
Jul 6, 3:40 PM CDTSevere Thunderstorm WarningGIDAdams, Hall35 min
Jul 6, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Kearney29 min
Jul 6, 3:54 PM CDTTornado Warning Tornado observedGIDAdams, Kearney21 min
Jul 6, 4:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Franklin, Kearney, Webster45 min
Jul 6, 4:15 PM CDTTornado WarningGIDAdams15 min
Jul 6, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Clay, Hall, Hamilton40 min
Jul 6, 4:29 PM CDTTornado WarningGIDAdams, Clay31 min
Jul 6, 4:31 PM CDTAreal Flood AdvisoryGIDAdams, Buffalo, Dawson, Franklin, Hall, Kearney and 1 more6 hr
Jul 6, 4:36 PM CDTAreal Flood AdvisoryGIDAdams, Clay, Franklin, Kearney, Webster6 hr
Jul 6, 4:43 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster32 min
Jul 6, 4:48 PM CDTSevere Thunderstorm WarningGIDAdams, Clay42 min
Jul 6, 5:00 PM CDTTornado WarningGIDClay30 min
Jul 6, 5:14 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer46 min
Jul 6, 5:26 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York49 min
Jul 6, 5:29 PM CDTTornado WarningGIDClay, Fillmore16 min
Jul 6, 5:44 PM CDTTornado WarningGIDFillmore31 min
Jul 6, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFillmore, Thayer31 min
Jul 6, 6:01 PM CDTSpecial Weather StatementGIDBuffalo44 min
Jul 6, 6:08 PM CDTAreal Flood AdvisoryGIDAdams, Clay, Fillmore, Hamilton, Nuckolls, Thayer5 hr
Jul 6, 6:55 PM CDTSpecial Weather StatementGIDHall35 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.